Mood problems

Hi have been on low dose of mtx for about 6mths,(was on a much higher dose) 3x tabs,the dose was lowered because of really bad mood swings,at one point I went for the oh with a chair, the bruises were spectacular, this week has been terrible,really irritable,rowing with anyone who dares to say anything the least bit out of the ordinary, get angry with the dogs,to cap it all I had a letter from the hospital putting off my apt for next month til January! Has anyone else had this problem? I have decided to stop the mtx I just can't cope with this terrible temper any longer, I'm usually so laid back & calm, so this is completly out of character for me.Would be so happy for any help. Gillian

13 Replies

  • Hi Gillian. MTX definitely affected my moods too. I just got very low for a few days after taking it each week. I posted here about this and others said the same thing. But when I asked my rheumy (indirectly through the GP and physio) he replied that this was because of active RA rather than MTX - I gave up fighting on this front. 18 months later I'm off MTX and all RA drugs and am now noticing a return of the RA in a stealthy flu-like ache (no visible swelling). I had to come off MTX because of peripheral neuropathy - which in turn made my mood plummet from lack of sleep. I actually miss the well-oiled feeling I had when I was on MTX -and am now on anti-depressants. But if you are sure this is a side effect of MTX it should be easy enough to prove by keeping a weekly journal charting your moods. There are other drugs but I've tried 3 now and had miserable side effects with Sulpha too and Hydroxy didn't make any difference to my RA. So I'm back to square one just now but at least my moods are back under control to a large extent now and hopefully when I've caught up with sleep I can stop the anti-d's too. I hated the foul taste and lows of MTX because I felt this drug was controlling me in the end. I'm not sure about this now with hindsight - I did enjoy being able to move around easily and not being in pain but it's all just swings and roundabouts isn't it? Tilda x

  • Thanks Tilda,just so miserable today,have to say this low dose did not make a big difference to the ra anyway,I've also tried most of the drugs spoken about on here,but either the side effects were so bad I had to stop (on sulph I ended up on a drip due to dehydration) The only thing thats helped is mtx,tried to contact my "team" no-one available!!!!Hope you will be feeling much better soon. Gillian X

  • Have you been to talk to your GP about this? I think it would be useful to talk to a professional.

    MTX used to make me angry, but with me it was partly a refusal to accept that I was so ill that I needed to take what I thought was such a nasty drug.

    What else do you take? Lots of people take Amitriptyline, which is good for pain and sleep problems as well as being a mild antidepressant.

    There is a lot of helpful advice and support available, so hope you are back to normal soon.

    PS phone and ask for an emergency RA appointment, tell them you can not wait till January as you are having a bit of a crisis.

  • Thanks for the advice Phoebe, will try to get a new apt on Monday,(no-one available today (?) I don't take anything else apart from steroids when I get a flare,they really help,but they are not good long term, many thanks. Gillian

  • Steroids can also really do your head in and cause dreadful mood swings, which can carry on after you've stopped them especially if you stop quickly. My OH now says that the next time I have to take steroids he's going away until I've finished them! So is there any relation between your mood and these as well as the MTX ? Tilda's idea of keeping a journal is a good one, and will also help convince the docs that you need to be taken seriously. Good luck. Polly

  • Have not taken steroids for a month or so,so really do think its the mtx,not sure if its just the bad mood,but spoke to some one yesterday & was told I had to put up with the moods, or stop meds!!!!!!

  • I so agree - steroid tablest turned me into any anxiety ridden mess........but for some reason a steroid injection helps remove the pain and for me had no visible side effects.........can you ask your RA doctor if you can have the steroids injected rather than orally. Don't know if this will help, but hey everything is worth a try isn't it? Kathy

  • feeling better today,should have taken MTX onSaturday so do think these awful moods are down to the MTX' pain is copable, & went out collecting hazel nuts today,not been able to do that sort of thing for ages!!!, Thankyou to everyone who took the trouble to reply,hugs to you all.XXX

  • Steroids turn me into an axe murderer too. I agree that you need some help from your GP or rheumy team or both with this. Poor you - the disease is hard enough without all this hassle.

    Dotty xx

  • Lol, Not sure its steriods as I've not had any for a while,gp not much help,ca'nt get rheumy team til next week. Thanks to all for the support.xx

  • Hi angel

    You are in need of a very big gentle hug, and some very special angel support, i give this poem to people who are in need of some comfort and support that i can't send an angel charm to.

    I keep the charm safe on a light up cherry blossom tree and send some of my angels to watch over you.

    When angels sense you need them

    And angels always do

    They come unseen from everywhere

    To help and comfort you

    They hover close beside you

    Till all your cares are gone

    Till they can see you're ready

    Once again to carry on

    Then some of them fly away

    And take their gentle touch

    To other hearts that need the love

    Of angels very much

    But one at least stays with you

    As your constant friend and guide

    For guardian angels never leave you

    They are always by your side!

    Print it out and put it where you can get most comfort from it. And get a pocket angel coin they are in most card shops or mystic shops, and when you are feeling low or in need just rub the angel coin and in your mine ask them for help, they will be there for you.

    Go somewhere away from everyone and tell them your worries and problems, it will make you feel better.

    Take care and lots of gentle hugs and angel blessings xx

  • Thankyou so much,have been finding white feathers in the most odd places,sure its my angel brither. xxx

  • Hi Angel

    You're very welcome, he's letting you know he's with you as you've not been able to feel his angelic kick up the rear!!! He's annoying you with feathers.

    Sounds like it's done the trick in more ways than one! You'll not get much chance to be low for long he'll make sure of that.

    Take care and angel blessings xx

You may also like...